Delaware, 2017

Winter Storm and Winter Weather in Delaware, December 8 to 9, 2017

December 8 to 9, 2017 · NWS PHI · 3 events in 3 counties and zones

An area of low pressure tracked up the east coast and brought several rounds of snow. The first only impacted Sussex county Friday night the 9th but left several inches of snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An area of low pressure tracked up the east coast and brought several rounds of snow. The first only impacted Sussex county Friday night the 9th but left several inches of snow. The second round did bring snow to the entire state with several inches of accumulation on the afternoon and evening of the 10th. Along the coast it was warm enough for a mix of rain, sleet and snow. A soccer tournament in Federica went off without a hitch even though the fields were snow covered.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 8, 3:57 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Dec 8, 3:57 PM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
357 PM EST Fri Dec 8 2017

.SYNOPSIS...
Low pressure will move up along the East Coast tonight through
Saturday night before moving up into Nova Scotia Sunday. A weak
ridge of high pressure will be across our area Sunday before a cold
front crosses the area Monday. A low pressure system will affect our
weather Tuesday and Tuesday night. Another low may move towards the
area late next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Winter Storm Warnings have been issued for parts of Delaware,
eastern Maryland, and southern New Jersey.

Winter Weather Advisories remain in place for eastern Pennsylvania,
parts of New Jersey, Delaware, and northeastern Maryland.

Overall, a quiet start to the night in advance of an approaching
coastal low pressure system.

Radar returns show steadier rain to our south and gradually starting
to move northward. Some light precipitation can be seen across
Delmarva and southern NJ this afternoon but the air is still
moistening up and it is mostly in the form of virga. This
precipitation will continue to move northward and into our area this
evening. Precip may start as rain in Delmarva and southern NJ but as
temperatures drop tonight it is expected to changeover to snow.

Snow will start to accumulate overnight as temperatures at the
surface fall to and below freezing. A quick 1 to 3 inches is
possible overnight, especially across southeastern Maryland and
southern Delaware. Models suggest that as we head towards daybreak
that enough warming will occur to promote some mixing. Greater
confidence in areas to the south and east of Georgetown will see
more mixing and less snow amounts.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Snow will continue to fall across the region on Saturday as a low
pressure system moves up the Mid-Atlantic coast. This will be a
heavy, wet snow and as a result we may see some power outages or
downed wires in areas that see heavier snowfall.

Models continue to show the best chance for higher accumulations in
Delaware and southern NJ, where totals of 4 to 7 inches are
possible. A Winter Storm Warning is in effect for these areas.

A good part of the region will see between 2 to 5 inches with lesser
amounts towards the Lehigh Valley and northwest New Jersey. Winter
Weather Advisories are in place for these areas.

Mixing remains an issue, especially along the Delaware and New
Jersey coasts will limit snowfall totals.

There is potential for some banding to occur with this system. The
models have some disagreement as to the location but there is some
indication that it may occur somewhere near the I-95 corridor.

The snow will continue through Saturday afternoon and into the
evening, and gradually start to taper off as we head into Saturday
night.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
The last of the snows associated with the near/short term coastal
storm will end across the area Saturday evening before drier air
arrives across the area. Low temperatures will be in the low/mid
20s.

A weak ridge will affect the area Sunday into Monday with the only
precipitation across the area expected will be scattered snow
showers across the southern Poconos. Elsewhere, skies will be partly
cloudy. Temperatures will be mostly within a few degrees of normal
with highs in the upper 30s north and low/mid 40s south/east.

A low pressure system will deepen while moving across the area
Tuesday and Tuesday night. The latest GFS/EC models are showing the
center of the low tracking just north of the area, with the higher
precip amounts across se NY and nrn NJ. We will advertise higher
pops across the north and keep slgt chc or no (measurable) pops for
srn Delaware areas. Temperatures Tuesday will be in the 30s north
and low/mid 40s south, so any precip across the north will be snow.

The low will strengthen NE of the area Wednesday and it will usher a
surge of Arctic air over our region. Temperatures Wednesday will be
much below normal with sub-freezing highs across the I-95 corridor
NW and only 32-35 degrees in the coastal plain areas. A brisk NW
winds will create wind chills in the teens in most areas and single
digits across the srn Poconos.

Beyond that, the arctic air will moderate towards the end of next
week as a weak ridge affects the area. Pops will only be in the slgt
chc range for the NW areas, but no significant weather is expected
attm for that time frame. The 12Z GFS has a stronger low affecting
our area next Friday while the EC has nothing. We'll have plenty of
time to watch this into next week.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...VFR conditions will continue through this evening before
conditions start to deteriorate, especially at KMIV and KACY. Snow
will develop and move northward through the region. IFR conditions
in snow are expected mainly after 04Z and continue through the rest
of the night. Light winds overnight. Confidence: Moderate to High

Saturday...IFR conditions in snow, possibly LIFR at times.
Conditions will not be as bad at KABE and KRDG, although they are
still expected to see MVFR conditions in snow. Conditions will
improve late. Light winds early will become northerly around 10
knots. Winds may be stronger and gustier closer to KACY. Confidence:
Moderate to High.

OUTLOOK...
Saturday night...VFR conditions returning as snow ends from SW
   to NE.
Sunday thru Monday...Mostly VFR. Few snow showers far NW.
Monday night thru Tue night...Restrictions psbl with snow
   north/west and rain south/east.
Wednesday...VFR. Windy. Few snow showers NW.

&&

.MARINE...
Quiet conditions continue on the area waters through tonight.

A Small Craft Advisory is in effect for the oceanfront Saturday.
Winds will pick up out of the north early Saturday with gusts up to
30 knots possible through the day.

OUTLOOK...
Saturday night...SCA flag with snow ending from S to N.
Sunday...SCA flag with psbl upgrade to Gale with NW winds.
Sunday night...SCA. Winds and seas decreasing.
Monday...Sub-SCA. Fair weather.
Mon night thru Wednesday...More SCA psbl. Rain/snow psbl.

&&

.CLIMATE...
Record daily snowfalls for the date are listed below for Saturday
December 9. Note...compaction and melting on contact may limit
amounts below our forecast in some of our forecast area.

ACY 3.5-1933
PHL 2.9-1942
ILG 5.0-1928
ABE 9.1-2005

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory from 1 AM Saturday to 1 AM EST Sunday
     for PAZ070-071-101>106.
NJ...Winter Weather Advisory from 1 AM Saturday to 1 AM EST Sunday
     for NJZ008>010-012>015.
     Winter Weather Advisory from 7 PM this evening to 7 PM EST
     Saturday for NJZ024>026.
     Winter Storm Warning from 1 AM Saturday to 1 AM EST Sunday for
     NJZ016>023-027.
DE...Winter Weather Advisory from 7 PM this evening to 7 PM EST
     Saturday for DEZ001-004.
     Winter Storm Warning from 7 PM this evening to 7 PM EST
     Saturday for DEZ002-003.
MD...Winter Weather Advisory from 7 PM this evening to 7 PM EST
     Saturday for MDZ008-012.
     Winter Storm Warning from 7 PM this evening to 7 PM EST
     Saturday for MDZ015-019-020.
MARINE...Small Craft Advisory from 9 AM Saturday to 5 PM EST Sunday for
     ANZ450>453.
     Small Craft Advisory from 5 AM Saturday to 5 PM EST Sunday for
     ANZ454-455.

&&

Synopsis...O'Hara
Near Term...Meola
Short Term...Meola
Long Term...O'Hara
Aviation...Meola/O'Hara
Marine...Meola/O'Hara
Climate...Staff
Hazardous weather outlook, Dec 8, 3:37 PM EST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
337 PM EST Fri Dec 8 2017

NJZ001-007-PAZ054-055-060>062-092045-
Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton-
337 PM EST Fri Dec 8 2017

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Snow showers or snow squalls may develop on Saturday and result in
light snow accumulations through Saturday evening.

On Sunday, additional snow showers or snow squalls are possible, and
may coat some roads with up to an inch of snow Sunday morning in
parts of the Lehigh Valley, Pocono Mountains, and into far northwest
New Jersey with the higher terrain more susceptible for an
accumulation.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snow totals.

DEZ001-004-MDZ008-012-NJZ024>026-092045-
New Castle-Delaware Beaches-Cecil-Kent MD-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
337 PM EST Fri Dec 8 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM
EST SATURDAY...

This Hazardous Weather Outlook is for northern Delaware, southern
Delaware, northeast Maryland and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snow totals.

NJZ008>010-012>015-PAZ070-071-101>106-092045-
Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
337 PM EST Fri Dec 8 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM SATURDAY TO 1 AM EST
SUNDAY...

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snow totals.

DEZ002-003-MDZ015-019-020-092045-
Kent-Inland Sussex-Queen Annes-Talbot-Caroline-
337 PM EST Fri Dec 8 2017

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
SATURDAY...

This Hazardous Weather Outlook is for central Delaware, southern
Delaware and northeast Maryland.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snow totals.

NJZ016>023-027-092045-
Salem-Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Southeastern Burlington-
337 PM EST Fri Dec 8 2017

...WINTER STORM WARNING IN EFFECT FROM 1 AM SATURDAY TO 1 AM EST
SUNDAY...

This Hazardous Weather Outlook is for southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snow totals.

ANZ430-431-450>455-092045-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
337 PM EST Fri Dec 8 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gale force winds are possible on the ocean waters Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Inland Sussex

When
December 8, 6:00 PM EST to December 9, 10:00 PM EST
Where
Inland Sussex forecast zone
Reported by
Trained Spotter
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Southern portions of the county had 3-6 inches the night of the 9th an additional 1-3 inches fell in the afternoon and evening of the 10th. The highest total 8 inches in far southern portions of the county.

Winter Weather, Kent

When
December 9, 12:00 PM EST to 11:00 PM EST
Where
Kent forecast zone
Reported by
Trained Spotter
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Several reports of snowfall around three inches across the county.

Winter Weather, New Castle

When
December 9, 12:00 PM EST to 11:00 PM EST
Where
New Castle forecast zone
Reported by
Trained Spotter
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Snowfall of 2-4 inches occurred throughout the county in the afternoon and evening of the 10th.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2017Every state in 2017This day in weather historyWarnings in Delaware, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723895, 723896, 723897.